Illinois, 2008

Blizzard in Illinois, December 21, 2008

December 21, 2008 · NWS DVN · 9 events in 9 counties and zones

A powerful arctic cold front swept across the region on December 20-21, 2008. Ahead of the front, 1 to 3 inches of fluffy snow fell during the afternoon of December 20.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A powerful arctic cold front swept across the region on December 20-21, 2008. Ahead of the front, 1 to 3 inches of fluffy snow fell during the afternoon of December 20. The snow was confined to locations in Iowa and Illinois along and north of Interstate 80. After this snowfall ended by evening, snow depths north of Highway 34 ranged from 5 to 12 inches. With the passage of the arctic cold front, northwest winds gradually increased to 20 to 35 mph with gusts to 45 mph late in the evening on December 20 through the day on December 21. This created ground blizzard conditions with frequent whiteouts as visibilities were reduced to 1/4 mile or less, especially in rural and open areas. With temperatures below zero, wind chill readings were as low as 30 to 40 below zero. The combination of blizzard conditions and very cold temperatures made for a dangerous situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 20, 3:30 PM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Dec 20, 3:30 PM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CST SAT DEC 20 2008

.DISCUSSION...
WITH INCOMING ARCTIC FRONT THIS EVENING AND WATCHING UPSTREAM SFC
WIND JUMPS AND VSBYS IN RESULTANT BLOWING SNOW...WILL UPGRADE THE
ONGOING BLIZZARD WATCH TO A WARNING FOR GROUND BLIZZARD CONDITIONS.
ONGOING DEEP SNOW PACK HAS A HIGH WATER CONTENT AND THUS MAY BE
MORE OF LARGE SCALE/SIGNIFICANT DRIFTING AS OPPOSED TO LONG DURATION
SUB-QUARTER MILE VSBY/S DUE TO BLOWING SNOW...BUT FRESH 1-3 INCHES OF
POWDER FROM THIS AFTERNOON WILL HELP THE CAUSE FOR SEVERELY
REDUCED VISIBILITIES/WHITE-OUT CONDITIONS. NORTHWEST ILLINOIS MAY
GET AN ADDITIONAL INCH AFTER 00Z BEFORE THE SNOW WINDS DOWN...BUT
THE SHARPLY SURGING WIND INCREASE WILL BE THE BIG WX FACTOR FOR
TONIGHT INTO SUNDAY. WITH A DRAMATIC PLUNGE IN SFC TEMPS INTO THE
SINGLE DIGITS AND THEN SUB-ZERO VALUES...BLIZZARD WARNING AREAS WILL
ALSO EXPERIENCE WIND CHILL WARNING CRITERIA OF 30 BELOW OR LOWER
AFTER MIDNIGHT AND WILL WRAP THIS THREAT INTO THE BLIZZARD WARNING
LASTING WELL INTO SUNDAY. ONGOING TEMP GRIDS ARE ADVERTISING LITTLE
TEMP RECOVERY ABOVE ZERO ON SUNDAY AS -25 C OR COLDER LLVL COLD
POOL SWEEPS THROUGH...AND STILL LOOK ON TARGET FOR THE NORTH HALF OF
THE FCST AREA AND WILL MAKE LITTLE CHANGES TO ONGOING FCST. WILL
COVER THE REST OF THE CWA WITH A ROBUSTLY WORDED WIND CHILL ADVISORY
TO COVER BITING WIND CHILLS...AS WELL AS SOME LIGHTER BLOWING SNOW
AMOUNTS AND OTHER WIND ADVISORY THREATS WITH GUSTS OVER 40 MPH AND
SUSTAINED OVER 30 MPH IN CAA MOMENTUM TRANSFER MAX. WILL ALSO ADD
WORDING OF RENEWED POWER OUTAGES AND TREE DAMAGE IN THE STILL ICE-
CAKED SOUTHERN THIRD TO HALF OF THE DVN CWA...WITH THE INCOMING
ARCTIC AIR BECOMING A REAL THREAT FOR THOSE WITHOUT HEAT/POWER. WRAP
AROUND SNOWS TO THE SOUTHWEST OF GRT LKS OCCLUDED CYCLONE SHOULD
ONLY ADD AN INCH OR LESS NORTH OF I80 SUNDAY AFTERNOON...BUT AGAIN
BLOWING AND DRIFTING SNOW WILL MAKE THIS ADDITIONAL ACCUMULATION UN-
NOTICEABLE. EVEN WITH SOME DECREASE IN WINDS BY SUNDAY EVENING AND
OVERNIGHT...WIND CHILL ADVISORY VALUES WILL BE EASILY MET CWA-WIDE
THROUGH MONDAY MORNING.

.LONG TERM...TUESDAY THROUGH NEXT SATURDAY...
VERY ACTIVE PATTERN CONTINUES WITH WEST-SOUTHWEST LARGE SCALE
STEERING FLOW ALONG LLVL BAROCLINICITY ALONG AND SOUTH OF THE FCST
AREA...WITH THE LATEST ROUND OF MEDIUM RANGE MODELS SUGGESTING WAA
WING SNOWS BREAKING OUT MON NIGHT POSSIBLY OF FEW INCHES...FOLLOWED
BY FULL ON WARM MOIST CONVEYOR SNOWS ON TUE AHEAD OF NEXT LARGE SCALE
WAVE. LATEST INDICATIONS SUGGEST SOME OF THE CWA-SOUTHEAST THIRD
WILL POSSIBLE RECEIVE WARNING CRITERIA 6 INCH PLUS SNOWS WITH THE
REST OF THE CWA IN AT LEAST AN ADVISORY. ALSO...THE WARMER ALOFT 12Z
ECMWF SUGGESTS FREEZING RAIN AND SLEET IN THE SOUTHEAST HALF OF THE
DVN CWA BY TUE EVENING FOLLOWING THE MON NIGHT AND TUE MORNING
SNOWS.

MODEL DISCREPANCIES REALLY INCREASE FROM WED ON...WITH THE 12Z GFS
ADVERTISING A LARGE HIGH PRESSURE BUILDING ACRS THE REGION/HEART
OF THE MIDWEST FOR A FAIR WX X-MAS EVE...WHILE THE ECMWF IS TROUBLING
WITH A FURTHER NORTH EJECTION OF SECONDARY LOW PRESSURE SYSTEM FROM
THE SOUTHERN PLAINS FOR A WINTRY MIX DEF ZONE IMPACTING EASTERN IA
AND NORTHWEST IL WED AFTERNOON AND EVENING. FOR NOW WILL SIDE WITH
THE GFS AND KEEP SNOW CHANCES FOR WED...AND GO DRY FOR WED NIGHT/X-
MAS EVE. MODEL TIMING OF NEXT IMPULSE IN ACTIVE REGIME THEN BECOMES
EVEN MORE PROBLEMATIC AND VARIES GREATLY BY THE MODEL. THE GFS
WOULD HAVE ANOTHER SNOW MAKER ON THU AFTERNOON WITH FREEZING RAIN OR
SLEET IN THE FAR SOUTH...WHILE THE ECMWF IS QUIET UNTIL LATER THU
NIGHT WHEN WAA TYPE PRECIP BREAKS OUT. WILL GO WITH SLIGHT CHANCE OF
SNOW BY THU NIGHT. THEN MOST MEDIUM RANGE SOLUTIONS INDICATE
ANOTHER DISTURBANCE IN STRONG WAA/ANOTHER BURST OF WARM MOIST
CONVEYOR OFF THE GULF AND UP THE ENTRENCHED BAROCLINIC RIBBON ON
FRI...WILL ADVERTISE WARMER SFC TEMPS AND A CHANCE FOR RAIN OR SNOW
AT WEEKS END. ALL BETS OFF FOR NEXT SAT WITH AN EVEN LARGER SLUG OF
ENERGY EJECTING OUT SOMEWHERE ACRS THE REGION...AND PRECIP TYPE AND
AMOUNTS A BIG UNCERTAINTY AT THIS POINT. MAY WALK IN THIS POTENTIAL
WITH LOW CHC POPS AS WELL.     ..12..

&&

.AVIATION...
SNOW CURRENTLY OVER TAFS SITES PRODUCING IFR TO LIFR CIGS VSBYS WILL
MOVE OUT OF THE AREA THIS EVENING.  NW WINDS AT 20-30KTS WITH GUSTS
OF 35KTS OR MORE WILL DEVELOP EAST ACROSS THE AREA THIS EVENING AND
CONTINUE THROUGH 18Z SUNDAY.  STRONG WINDS TO PRODUCE BLOWING SNOW
AT KCID/KDBQ/KMLI WITH VSBYS AOB 1SM MUCH OF THE TIME.  KCID/KDBQ TO
SEE BLIZZARD OR NEAR BLIZZARD CONDITIONS WITH VSBYS AOB 1/4SM AT
TIMES.  EXPECT MAINLY MVFR CIGS TONIGHT AND SUNDAY MORNING EXCEPT
WHERE BLSN REDUCE VV TO LESS THAN 500 FT.    ..DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING TONIGHT THROUGH SUNDAY AFTERNOON FOR
     BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WIND CHILL ADVISORY FROM 6 PM SUNDAY TO 9 AM CST MONDAY FOR
     BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WIND CHILL ADVISORY TONIGHT THROUGH 9 AM CST MONDAY
     FOR CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-
     LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...BLIZZARD WARNING TONIGHT THROUGH SUNDAY AFTERNOON FOR
     CARROLL-JO DAVIESS-STEPHENSON.

     WIND CHILL ADVISORY FROM 6 PM SUNDAY TO 9 AM CST MONDAY FOR
     CARROLL-JO DAVIESS-STEPHENSON.

     WIND CHILL ADVISORY TONIGHT THROUGH TO 9 AM CST MONDAY
     FOR BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.

MO...WIND CHILL ADVISORY TONIGHT THROUGH TO 9 AM CST MONDAY
     FOR CLARK-SCOTLAND.

&&

DLF/12
Hazardous weather outlook, Dec 20, 3:29 PM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CST SAT DEC 20 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
329 PM CST SAT DEC 20 2008

...DANGEROUS WINTER WEATHER CONDITIONS TONIGHT INTO MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SNOW WILL TAPER OFF THIS EVENING RESULTING IN 1 TO 3 INCHES
OF TOTAL ACCUMULATION NORTH OF INTERSTATE 80 AND AN INCH OR
LESS TO THE SOUTH.   A STRONG ARCTIC COLD FRONT WILL MOVE THROUGH THE
REGION THIS EVENING...EXITING THE EASTERN COUNTIES AROUND
MIDNIGHT.  VERY COLD AIR AND NORTHWEST WINDS GUSTING TO 45
MPH BEHIND THE FRONT WILL CREATE BLIZZARD CONDITIONS ALONG AND NORTH
OF HIGHWAY 30 WITH WIDESPREAD WHITEOUT CONDITIONS POSSIBLE
TONIGHT.  DANGEROUSLY COLD WIND CHILLS OF 20 TO 35 BELOW ZERO
CAN BE EXPECTED OVER ALL THE AREA BY LATE TONIGHT.

THE STRONG WINDS MAY CAUSE ADDITIONAL POWER OUTAGES FOR AREAS ALONG
AND SOUTH OF HIGHWAY 34.  LOCAL OFFICIALS REPORT THAT TREES AND POWER
LINES STILL HAVE A HEAVY COATING OF ICE FROM THURSDAYS ICE STORM.
THE STRONG WINDS EXPECTED TONIGHT MAY CAUSE MORE POWER LINES TO
BREAK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...VERY STRONG...GUSTY NORTHWEST WINDS OF 25 TO 45 MPH WILL
CREATE BLIZZARD CONDITIONS ALONG AND NORTH OF HIGHWAY 30.  THIS
AREA WILL SEE VISIBILITIES LESS THAN A QUARTER OF A MILE IN
BLOWING SNOW AND SIGNIFICANT DRIFTING.  THE STRONG WINDS
AND TEMPERATURES BELOW ZERO NORTH OF I-80 AND THE LOWER SINGLE DIGITS
SOUTH WILL RESULT IN DANGEROUSLY COLD WIND CHILLS OVER THE ENTIRE
AREA.  NORTH OF I-80...WIND CHILLS OF -25 TO -35 ARE EXPECTED WITH
LOCATIONS SOUTH OF I-80 HAVING WIND CHILLS OF -20 TO -30.

THE WIND WILL DIMINISH SOME BY SUNDAY EVENING DECREASING THE BLOWING
SNOW THREAT.  HOWEVER WINDS WILL STILL BE STRONG ENOUGH TO CONTINUE
TO RESULT IN DANGEROUSLY COLD WIND CHILLS WHEN COMBINED WITH
ACTUAL AIR TEMPERATURES OF -5 TO -15 DEGREES.

PLEASE SEE LOCAL OFFICE WINTER WEATHER PRODUCTS FOR FURTHER
INFORMATION ON THIS SYSTEM.

SNOW WILL BE POSSIBLE AGAIN TUESDAY AND TUESDAY NIGHT.  THE SNOW
MAY BE MIXED WITH FREEZING RAIN ALONG AND SOUTH OF HIGHWAY 34
TUESDAY.  SOME ACCUMULATION OF SNOW AND ICE IS EXPECTED...BUT IT IS
TOO SOON TO DETERMINE THE ACTUAL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.  SPOTTERS ARE
ENCOURAGED TO CALL IN REPORTS OF SNOWFALL AMOUNTS THIS EVENING AS
WELL AS REPORTS CONCERNING THE BLOWING SNOW AND EXPECTED BLIZZARD
CONDITIONS TONIGHT AND SUNDAY.

DLF

In the hours before

Local storm report, Dec 20, 8:48 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             E LISBON                41.92N 91.38W
12/20/2008  M1.8 INCH        LINN               IA   TRAINED SPOTTER

            STORM TOTAL SNOWFALL.

&&
Local storm report, Dec 20, 8:56 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     SNOW             2 NW KEWANEE            41.26N 89.96W
12/20/2008  M1.0 INCH        HENRY              IL   TRAINED SPOTTER

            5 PM MEASUREMENT.

&&

LEGRO
Local storm report, Dec 20, 9:00 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     SNOW             CORDOVA                 41.68N 90.32W
12/20/2008  M2.0 INCH        ROCK ISLAND        IL   PUBLIC

            BLOWING AND DRIFTING SNOW.

&&

LEGRO
Local storm report, Dec 20, 9:13 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
913 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     SNOW             LOWDEN                  41.86N 90.92W
12/20/2008  M1.7 INCH        CEDAR              IA   CO-OP OBSERVER

0912 PM     SNOW             3 N STERLING            41.84N 89.69W
12/20/2008  M1.5 INCH        WHITESIDE          IL   PUBLIC

&&

LEGRO
Local storm report, Dec 20, 9:17 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     SNOW             GALENA                  42.42N 90.43W
12/20/2008  M1.5 INCH        JO DAVIESS         IL   CO-OP OBSERVER

&&

LEGRO
Local storm report, Dec 20, 9:49 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     SNOW             EDGEWOOD                42.64N 91.40W
12/20/2008  M2.5 INCH        DELAWARE           IA   TRAINED SPOTTER

            STORM TOTAL SNOWFALL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 blizzard. Local standard time, as filed.

Blizzard, Carroll

When
December 21, 2:00 AM CST to 5:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Blizzard, Jo Daviess

When
December 21, 2:00 AM CST to 5:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Blizzard, Stephenson

When
December 21, 2:00 AM CST to 5:30 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Blizzard, Mercer

When
December 21, 9:00 AM CST to 5:30 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Blizzard, Rock Island

When
December 21, 9:00 AM CST to 5:30 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Blizzard, Whiteside

When
December 21, 9:00 AM CST to 5:30 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Blizzard, Bureau

When
December 21, 11:00 AM CST to 5:30 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Blizzard, Henry

When
December 21, 11:00 AM CST to 5:30 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Blizzard, Putnam

When
December 21, 11:00 AM CST to 6:00 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143957, 143959, 143963, 143960, 143962, 143964, 143956, 143958, 143961.